Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 8, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 10, 2015, 4:08 PM CDT for Spink County, South Dakota. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2015, 4:08 PM CDT (21:08 UTC)
- Expired
- May 10, 2015, 5:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Spink County, SD
The radar
The Aberdeen radar (KABR), 70 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 4:20 PM CDT | HAIL 1.75 | 5 Sw Doland, SD | |
| May 10, 4:45 PM CDT | HAIL 1.75 | 4 Ese Mellette, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.1 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 483 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 389 m²/s²
- 0-3 km storm-relative helicity
- 692 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
383 WUUS53 KABR 102108 SVRABR SDC115-102200- /O.NEW.KABR.SV.W.0008.150510T2108Z-150510T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 408 PM CDT SUN MAY 10 2015 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SPINK COUNTY IN NORTHEASTERN SOUTH DAKOTA... * UNTIL 500 PM CDT * AT 408 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DOLAND...OR 17 MILES EAST OF REDFIELD...MOVING NORTH AT 45 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL BE NEAR... TURTON AROUND 425 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4466 9800 4464 9822 4515 9848 4515 9800 TIME...MOT...LOC 2108Z 169DEG 38KT 4488 9816 HAIL...1.25IN WIND...<50MPH $$ SCARLETT
3 follow-up statements
589
WWUS53 KABR 102123
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
423 PM CDT SUN MAY 10 2015
SDC115-102200-
/O.CON.KABR.SV.W.0008.000000T0000Z-150510T2200Z/
SPINK SD-
423 PM CDT SUN MAY 10 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CENTRAL SPINK COUNTY...
AT 421 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
FRANKFORT...OR 15 MILES NORTHEAST OF REDFIELD...MOVING NORTHWEST AT
35 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. AT 420 PM CDT...GOLFBALL SIZED
HAIL WAS REPORTED 5 MILES SOUTHEAST OF FRANKFORT.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
CENTRAL SPINK COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4485 9804 4478 9825 4512 9846 4515 9848
4515 9817
TIME...MOT...LOC 2121Z 155DEG 32KT 4501 9829
HAIL...1.75IN
WIND...<50MPH
$$
SCARLETT003
WWUS53 KABR 102136
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
436 PM CDT SUN MAY 10 2015
SDC115-102200-
/O.CON.KABR.SV.W.0008.000000T0000Z-150510T2200Z/
SPINK SD-
436 PM CDT SUN MAY 10 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN SPINK COUNTY...
AT 435 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BRENTFORD...OR
21 MILES NORTHEAST OF REDFIELD...MOVING NORTH AT 40 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN SPINK COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4496 9810 4495 9833 4512 9846 4515 9848
4515 9817
TIME...MOT...LOC 2135Z 169DEG 38KT 4516 9833
HAIL...1.75IN
WIND...<50MPH
$$
SCARLETT458
WWUS53 KABR 102151
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
451 PM CDT SUN MAY 10 2015
SDC115-102201-
/O.EXP.KABR.SV.W.0008.000000T0000Z-150510T2200Z/
SPINK SD-
451 PM CDT SUN MAY 10 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SPINK COUNTY WILL
EXPIRE AT 500 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4496 9810 4495 9833 4512 9846 4515 9848
4515 9817
TIME...MOT...LOC 2143Z 169DEG 38KT 4516 9833
$$
SCARLETTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 12:20 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, May 10, 12:20 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 1220 PM CDT SUN MAY 10 2015 .UPDATE... ISSUED AT 1157 AM CDT SUN MAY 10 2015 UPDATED FOR 18Z AVIATION. UPDATE ISSUED AT 1042 AM CDT SUN MAY 10 2015 DYNAMIC LOW PRESSURE SYSTEM CENTERED OVER NEBRASKA CONTINUES TO MOVE NORTHWARD. DRY SLOT MOVING IN AS WELL AND BEGINNING TO SEE PRECIP BECOME MORE SCT IN NATURE. EXPECT MORE PRECIP TO FILL IN THROUGH THE DAY WITH THUNDERSTORMS INCREASINGLY LIKELY BY AFTERNOON. GREATEST SVR THREAT IS SOUTH OF THE AREA...BUT CERTAINLY COULD SEE A FEW STRONG AND MARGINALLY SVR STORMS LATER TODAY. && .SHORT TERM...(TODAY THROUGH TUESDAY AFTERNOON) ISSUED AT 347 AM CDT SUN MAY 10 2015 NOT MUCH CHANGE TO THE FORECAST AS A VERY DYNAMIC SPRING STORM SYSTEM CONTINUES TO DEVELOP TO THE SOUTH AND LIFT NORTHEAST. THE SNOW LINE HAS SHIFTED INTO WESTERN COUNTIES...AND WITH ADDITIONAL SNOW THROUGH THE MORNING...WILL ADD A WINTER WX ADVISORY FOR THE WESTERN HALF OF JONES/SUDDENLY COUNTIES. THE BULK OF SNOW WILL STILL PROCEED NORTH INTO WESTERN CORSON/DEWEY...WITH LITTLE CHANGE IN EXPECTED SNOW AMOUNTS DEPICTED IN LATEST GUIDANCE. CONVECTION IS STILL EXPECTED TO FORM IN FSD CWA AND LIFT NORTHWARDS INTO EASTERN SD. PROFILES SUPPORT ELEVATED CONVECTION WITH AROUND 1000 J/KG MUCAPE AND STRONG SPEED SHEAR. BUT...AS WE ARE ON THE COOL SIDE OF THE WARM FRONT...SEVERE THREAT WILL BE LIMITED TO HAIL. TROWAL PRECIP WILL LINGER INTO MONDAY...WITH VARYING DEGREES OF SATURATION WITHIN THE DENDRITIC GROWTH ZONE...SO SNOWFALL ON THE BACKSIDE OF THIS SYSTEM WILL BE SPORADIC AND UNLIKELY TO LEAD TO ACCUMULATIONS. .LONG TERM...(TUESDAY EVENING THROUGH SATURDAY) ISSUED AT 347 AM CDT SUN MAY 10 2015 MODEL AGREEMENT TODAY IS MARGINAL AT BEST. WHILE THEY DO AGREE ON A S/W RIDGE AND DRY CONDITIONS EARLY IN THE PERIOD...AFTER THAT THERE ARE SOME FAIRLY BIG DIFFERENCES. THE ECMWF IS MUCH MORE AGGRESSIVE WITH A WAVE MOVING ACROSS THE REGION ON WEDNESDAY AND WEDNESDAY NIGHT...WHILE THE GFS IS SLOWER AND FURTHER SOUTH. LATE IN THE PERIOD THEY COME BACK INTO LINE WITH ANOTHER MAJOR STORM FORMING OVER THE SOUTHWEST CONUS. THAT SYSTEMS EFFECTS WILL BE FELT NEXT WEEKEND. OUTSIDE OF TUESDAY...UNFORTUNATELY THE POPS WILL REMAIN BROADBRUSHED AS SFC FRONT STALLS OVER THE REGION AND INTERACTS WITH ENERGY ALOFT. MIXED LAYER CAPES WILL SUPPORT THUNDER THROUGH THE PERIOD. TEMPERATURES OVERALL SHOULD AVERAGE OUT ABOUT NORMAL FOR THE FORECAST PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1220 PM CDT SUN MAY 10 2015 EXPECT MVF/IFR CIGS TO CONTINUE THROUGHOUT THE PERIOD. A RAIN AND SNOW MIX IS LIKELY AT KMBG REDUCING VSBY BELOW 1 NM AT TIMES. THUNDER IS POSSIBLE AT KABR AND KATY 18Z-02Z. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...WINTER STORM WARNING UNTIL 6 PM MDT THIS EVENING FOR SDZ003-015. MN...NONE. && UPDATE...SCARLETT SHORT TERM...CONNELLY LONG TERM...TDK AVIATION...SCARLETT
Hazardous weather outlook, May 10, 4:01 AM CDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 401 AM CDT SUN MAY 10 2015 MNZ039-046-SDZ004>011-016>023-034>037-048-051-110915- TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS- WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-LYMAN-BUFFALO- 401 AM CDT SUN MAY 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAY DEVELOP SOUTH OF THE FORECAST AREA THIS AFTERNOON AND MOVE RAPIDLY NORTHWARDS WHILE WEAKENING. THE SEVERE WEATHER THREAT IS LOW...HOWEVER STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY. SDZ003-015-033-045-110915- CORSON-DEWEY-STANLEY-JONES- 401 AM CDT SUN MAY 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAVY WET SNOW WILL CONTINUE ACROSS WESTERN SOUTH DAKOTA RESULTING IN HAZARDOUS TRAVEL CONDITIONS TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CONNELLY
In the hours before
Special weather statement, May 10, 3:11 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 311 PM CDT SUN MAY 10 2015 SDZ019-020-022-102100- CODINGTON SD-CLARK SD-HAMLIN SD- 311 PM CDT SUN MAY 10 2015 ...SPECIAL WEATHER STATEMENT... AT 311 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER KELLERTON CHURCH...OR 15 MILES SOUTHWEST OF WATERTOWN...MOVING NORTH AT 30 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WATERTOWN...HAYTI...FLORENCE...HENRY...HAZEL...KELLERTON CHURCH... SANDY SHORE REC AREA...LAKE KAMPESKA...TINKERTOWN...WATERTOWN CITY PARK...GOOSE LAKE...THOMAS...MEDICINE LAKE...HAMLIN EDUCATION CENTER...MEMORIAL PARK CAMPING SITE...LONG LAKE...PELICAN LAKE AND GRASS LAKE. LAT...LON 4459 9718 4458 9743 4506 9754 4508 9716 TIME...MOT...LOC 2011Z 176DEG 26KT 4473 9733 SCARLETT
Local storm report, May 10, 3:19 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
319 PM CDT SUN MAY 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL HAZEL 44.76N 97.38W
05/10/2015 M1.50 INCH HAMLIN SD EMERGENCY MNGR
&&
EVENT NUMBER ABR1500291
TMKLocal storm report, May 10, 3:32 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
332 PM CDT SUN MAY 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HAIL 6 E HENRY 44.88N 97.34W
05/10/2015 E1.25 INCH CODINGTON SD PUBLIC
&&
EVENT NUMBER ABR1500292
TMKSpecial weather statement, May 10, 3:38 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 338 PM CDT SUN MAY 10 2015 SDZ006-102130- BROWN SD- 338 PM CDT SUN MAY 10 2015 ...SPECIAL WEATHER STATEMENT... AT 338 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BATH...OR 7 MILES WEST OF GROTON...MOVING NORTH AT 25 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ABERDEEN...GROTON...BATH...HECLA...FREDERICK...COLUMBIA...WESTPORT... PUTNEY...STRATFORD...HOUGHTON...BARNARD...SAND LAKE WILDLIFE REFUGE AND FERNEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. && LAT...LON 4532 9810 4529 9835 4590 9861 4591 9809 TIME...MOT...LOC 2038Z 169DEG 22KT 4545 9826 SCARLETT
Local storm report, May 10, 3:53 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
353 PM CDT SUN MAY 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 17 SE WEBSTER 45.16N 97.28W
05/10/2015 M1.00 INCH DAY SD TRAINED SPOTTER
&&
EVENT NUMBER ABR1500293
TMKLocal storm report, May 10, 4:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
402 PM CDT SUN MAY 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL 8 SE WEBSTER 45.26N 97.41W
05/10/2015 M1.25 INCH DAY SD TRAINED SPOTTER
&&
EVENT NUMBER ABR1500294
TMKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 3:33 AM CDT | Winter Weather Advisory | ABR | Jones, Stanley | 8 hr |
| May 10, 12:47 PM CDT | Special Weather Statement | ABR | Clark | 28 min |
| May 10, 3:11 PM CDT | Special Weather Statement | ABR | Codington, Hamlin | 49 min |
| May 10, 3:19 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin | 26 min |
| May 10, 3:30 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand | 17 min |
| May 10, 3:38 PM CDT | Special Weather Statement | ABR | Brown | 52 min |
| May 10, 3:44 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day | 46 min |
| May 10, 3:44 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Day | 46 min |
| May 10, 3:48 PM CDT | Winter Weather Advisory | ABR | Campbell, Edmunds, Faulk, McPherson, Potter, Walworth | 21 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.